Drug related incidents are a common form of reported medical errors. This paper reviews the critical incidents related to drug errors reported from the main operating theatre suite in a teaching hospital in a developing country from January 1997 to December 2002. Each report was evaluated individually by two reviewers using a structured process. During this period, 44 874 anaesthetics were administered; 768 critical incidents were reported, 165 (21%) of which were related to drug errors. Underdosage, side-effect/drug reaction and syringe swap were the most common. A total of 76% were classified as preventable; 56% due to human error and 19% due to system error. High risk incidents accounted for 10% of all drug errors and most of these were related to the use of neuromuscular blocking drugs. This analysis has been found useful in addressing some issues about priorities.
Khan, F. A.,
Hoda, M. Q.
(2005). Drug related critical incidents. Anaesthesia, 60(1), 48-52.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_anaesth/212